Alert archive / Utah / Red Flag Warnings in 2017
Red Flag Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Jul 9, 2017, 2:03 PM MDT for 5 counties in Utah. It took effect at Jul 10, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2017, 2:03 PM MDT (20:03 UTC)
- In effect from
- Jul 10, 2017, 12:00 PM MDT
- Expired
- Jul 10, 2017, 7:58 PM MDT
- In force
- 8 hr
- Issued by
- NWS Salt Lake City, UT
Counties Box Elder County, UT, Davis County, UT, Salt Lake County, UT, Tooele County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 57 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -421 J/kg
- Mixed-layer LCL
- 3329 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
019 WWUS85 KSLC 092003 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 203 PM MDT Sun Jul 9 2017 UTZ478-100600- /O.NEW.KSLC.FW.W.0012.170710T1800Z-170711T0400Z/ /O.CON.KSLC.FW.W.0011.000000T0000Z-170710T0400Z/ Salt Lake Desert- 203 PM MDT Sun Jul 9 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 478... ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 478... The National Weather Service in Salt Lake City has issued a Red Flag Warning for dry thunderstorms and gusty outflow winds... which is in effect from noon to 10 PM MDT Monday. * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert. * THUNDERSTORMS...Isolated to scattered thunderstorms will continue across portions of the area through this evening. After a brief lull overnight, isolated to scattered thunderstorms will develop once again tomorrow afternoon and evening. Although most of the thunderstorm activity will generate some measurable rain, only a few of these storms will exceed the threshold for wetting rains. * OUTFLOW WINDS...Winds near the showers and thunderstorms will be gusty and erratic, with typical speeds of 30 to 45 mph. * IMPACTS...The threat of dry lightning and gusty microburst winds may be conducive to the start and rapid growth of new fires. Temperatures will remain at or above normal again, with afternoon RH values between 10 and 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ UTZ479-482>484-489-492>498-100400- /O.CON.KSLC.FW.W.0011.000000T0000Z-170710T0400Z/ Wasatch Mountains-Western Uintah Basin- Southern Ashley National Forest-Tavaputs Plateau-San Rafael Swell- Central Utah West Desert-Central Utah Mountains-Henry Mountains- Color Country West Desert-Color Country Mountains-Mojave Desert- Grand Staircase- 203 PM MDT Sun Jul 9 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 479...482...483...484...489...492...493...494... 495...496...497 AND 498... * AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire Weather Zone 482 Western Uintah Basin...Fire Weather Zone 483 Southern Ashley National Forest...Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 489 San Rafael Swell... Fire Weather Zone 492 Central Utah West Desert...Fire Weather Zone 493 Central Utah Mountains...Fire Weather Zone 494 Henry Mountains...Fire Weather Zone 495 Color Country West Desert... Fire Weather Zone 496 Color Country Mountains...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * THUNDERSTORMS...Isolated to scattered thunderstorms will continue across much of the area through this evening. Although most of the thunderstorm activity will generate some measurable rain, only a few of these storms will exceed the threshold for wetting rains. * OUTFLOW WINDS...Winds near the showers and thunderstorms will be gusty and erratic, with typical speeds of 30 to 45 mph. * IMPACTS...The threat of dry lightning and gusty microburst winds may be conducive to the start and rapid growth of new fires. Temperatures will remain at or above normal again, with afternoon RH values between 10 and 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
5 follow-up statements
732 WWUS85 KSLC 100334 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 934 PM MDT Sun Jul 9 2017 UTZ478-101200- /O.EXP.KSLC.FW.W.0011.000000T0000Z-170710T0400Z/ /O.CON.KSLC.FW.W.0012.170710T1800Z-170711T0400Z/ Salt Lake Desert- 934 PM MDT Sun Jul 9 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 10 PM MDT MONDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 478... ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 478... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert. * THUNDERSTORMS...Thunderstorms have diminished across the area this evening, although showers with gusty outflow winds will continue through late tonight. After a brief lull overnight, isolated to scattered thunderstorms will develop once again tomorrow afternoon and evening. Although most of the thunderstorm activity will generate some measurable rain, only a few of these storms will exceed the threshold for wetting rains. * OUTFLOW WINDS...Winds near the showers and thunderstorms will be gusty and erratic, with typical speeds of 30 to 45 mph. * IMPACTS...The threat of dry lightning and gusty microburst winds may be conducive to the start and rapid growth of new fires. Temperatures will remain at or above normal again, with afternoon RH values between 10 and 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ UTZ479-482>484-489-492>498-100445- /O.EXP.KSLC.FW.W.0011.000000T0000Z-170710T0400Z/ Wasatch Mountains-Western Uintah Basin- Southern Ashley National Forest-Tavaputs Plateau-San Rafael Swell- Central Utah West Desert-Central Utah Mountains-Henry Mountains- Color Country West Desert-Color Country Mountains-Mojave Desert- Grand Staircase- 934 PM MDT Sun Jul 9 2017 ...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 479...482...483...484...489...492...493...494...495...496... 497 AND 498... Thunderstorm activity has decreased across the area tonight, and any lingering storms are transitioning to wet storms. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
645 WWUS85 KSLC 101045 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 445 AM MDT Mon Jul 10 2017 UTZ478-102300- /O.CON.KSLC.FW.W.0012.170710T1800Z-170711T0400Z/ Salt Lake Desert- 445 AM MDT Mon Jul 10 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 478... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert. * THUNDERSTORMS...Isolated to scattered thunderstorms will develop once again this afternoon and evening. Although most of the thunderstorm activity will generate some measurable rain, only a few of these storms will exceed the threshold for wetting rains. * OUTFLOW WINDS...Winds near the showers and thunderstorms will be gusty and erratic, with typical speeds of 30 to 45 mph. * IMPACTS...The threat of dry lightning and gusty microburst winds may be conducive to the start and rapid growth of new fires. Temperatures will remain at or above normal again, with afternoon RH values between 10 and 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
060 WWUS85 KSLC 102053 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 253 PM MDT Mon Jul 10 2017 UTZ478-110400- /O.CON.KSLC.FW.W.0012.000000T0000Z-170711T0400Z/ Salt Lake Desert- 253 PM MDT Mon Jul 10 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 478... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert. * THUNDERSTORMS...Isolated to scattered thunderstorms will develop once again this afternoon and evening. Although most of the thunderstorm activity will generate some measurable rain, only a few of these storms will exceed the threshold for wetting rains. * OUTFLOW WINDS...Winds near the showers and thunderstorms will be gusty and erratic, with typical speeds of 30 to 45 mph. * IMPACTS...The threat of dry lightning and gusty microburst winds may be conducive to the start and rapid growth of new fires. Temperatures will remain at or above normal again, with afternoon RH values between 13 and 18 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
757 WWUS85 KSLC 102117 AAA RFWSLC URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Salt Lake City UT 317 PM MDT Mon Jul 10 2017 UTZ478-110400- /O.CON.KSLC.FW.W.0012.000000T0000Z-170711T0400Z/ Salt Lake Desert- 317 PM MDT Mon Jul 10 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 478... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert. * THUNDERSTORMS...Isolated to scattered thunderstorms will develop once again this afternoon and evening. Although most of the thunderstorm activity will generate some measurable rain, only a few of these storms will exceed the threshold for wetting rains. * OUTFLOW WINDS...Winds near the showers and thunderstorms will be gusty and erratic, with typical speeds of 25 to 40 mph. * IMPACTS...The threat of dry lightning and gusty microburst winds may be conducive to the start and rapid growth of new fires. Temperatures will remain at or above normal again, with afternoon RH values between 13 and 18 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of lightning...dry fuel conditions...and gusty microburst winds will create favorable conditions for new fire starts and extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
387 WWUS85 KSLC 110158 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 758 PM MDT Mon Jul 10 2017 UTZ478-110300- /O.CAN.KSLC.FW.W.0012.000000T0000Z-170711T0400Z/ Salt Lake Desert- 758 PM MDT Mon Jul 10 2017 ...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONE 478... The National Weather Service in Salt Lake City has cancelled the Red Flag Warning. The threat of thunderstorms has diminished across the area this evening. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 9, 10:25 AM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 9, 10:25 AM MDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1025 AM MDT Sun Jul 9 2017
.SYNOPSIS...Strong high pressure aloft will remain centered across
Utah today, then gradually weakening early in the week. Moisture
will remain in place across the southern half of the region but
will decrease some across the north as a drier more westerly flow
develops through midweek.
&&
.DISCUSSION...Have decreased cloud cover across the eastern
portions of the CWA for this morning as the day started off with
mostly sunny skies already. Lowered PoPs in central and northern
mountains through 18Z and removed PoPs in the Cache Valley as well
as across the Canyonlands and San Rafael areas for this morning.
SPC showed very little instability forecast in these areas through
18Z and with no distinct features to start the convection up
early, felt confident to remove threat in the valleys until after
noon.
PWs remain in the 0.80 to 1.00 inch range across southern and
western valleys this morning while between 0.60 and 0.80 of an
inch in the eastern valleys. Should see afternoon convection
developing over the mountains and drifting over the valleys late
this afternoon and evening. Some locally heavy rain is possible
but most areas will see little if any rain.
&&
.AVIATION...The SLC terminal will see VFR conditions through the
morning with some high clouds. Southeast winds are expected to shift
to the northwest between 18Z and 20Z, but there is a 40 percent
chance that nearby showers or thunderstorms will result in
periods of gusty and erratic winds between 21 and 04Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ478-479-
482>484-489-492>498.
WY...None.
&&
PUBLIC...Struthwolf
AVIATION...Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 9, 6:07 AM MDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 607 AM MDT Sun Jul 9 2017 UTZ001>016-019>021-517-518-WYZ021-101200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 607 AM MDT Sun Jul 9 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Temperatures will continue on the warm side across the outlook on Sunday. Increasing moisture across the region will lead to an increase in cloud cover and the development of scattered showers and isolated thunderstorms later this afternoon and evening. The showers and thunderstorms that do develop will produce some measurable rain, though amounts for the most part will remain light. This limited rainfall along with the gusty and erratic winds associated with the showers and storms will bring the potential for hazardous fire weather conditions to much of the outlook area this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Increasing moisture to begin the week will serve to expand the areal coverage of showers and thunderstorms on Monday. Locally heavy rainfall could develop out of some of the stronger showers and thunderstorms, especially across extreme southern Utah. Somewhat drier air will invade far northern Utah and southwest Wyoming beginning Tuesday. Abundant moisture will remain in place across central and southern Utah through midweek. Showers and thunderstorms that develop over those regions will have the potential to generate heavy rainfall, especially over the flood prone areas of southern Utah. High pressure aloft will strengthen once again across the region late in the week. Temperatures will climb again across the area with lingering afternoon and evening mountains showers and thunderstorm heading into the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Red Flag Warnings in Utah, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.